Wisconsin, 2020

Dust Storm in Wisconsin, May 3, 2020

May 3, 2020 · NWS GRB · 1 event in 1 county or zone

Strong winds of 30 to 40 mph caused dust and dirt from a nearby farmers field to be lifted into the air, reducing visibilities to near zero across a small portion of Interstate 39 and Coundy D north of Plainfield. There was a multiple car accident of 30 to 35 cars on north and southbound lanes of Interstate 39 and the interstate was closed through the early evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong winds of 30 to 40 mph caused dust and dirt from a nearby farmers field to be lifted into the air, reducing visibilities to near zero across a small portion of Interstate 39 and Coundy D north of Plainfield. There was a multiple car accident of 30 to 35 cars on north and southbound lanes of Interstate 39 and the interstate was closed through the early evening hours. The cars were either severely damaged or totaled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 3, 5:27 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, May 3, 5:27 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
627 AM CDT Sun May 3 2020

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Monday
Issued at 419 AM CDT Sun May 3 2020

Critical fire weather conditions in Central WI today will be the
main forecast concern.

A back door cold front will sag south across the region today.
With a very dry air mass in place, no precipitation is expected,
but there will be an increase in clouds north in the late morning
and afternoon. The front will drop through northern WI this
morning, and should exit the southwest part of the forecast area
by around 4 pm. Along and ahead of the front, strong west-northwest
winds will gust to 35 to 40 mph in central and east central WI.
Farther north, gusts should not be quite as strong, generally 25
to 30 mph. High temperatures should range from the upper 40s and
lower 50s far north to 65 to 70 in the typical warm spots in
central WI (ISW/PCZ/Y50). Deep mixing will cause relative humidity
to drop to 20 to 25 percent in central WI, and 25 to 35 percent
elsewhere. See the Fire Weather section for more information.

Hudson Bay high pressure will build into the region tonight into
Monday, providing cooler and continued dry weather. Lows tonight
should be in the middle 20s to middle 30s. Highs on Monday will be
in the 50s, except 40s and lower 50s near Lake Michigan due to
east to northeast winds.

.LONG TERM...Monday Night Through Saturday
Issued at 419 AM CDT Sun May 3 2020

Western ridge at 500mb is expected through much of the week with
a downstream trough across eastern North America. By the end of
the week, a closed upper low near Hudson Bay should drop southward
into the western Great Lakes Thursday night into Friday morning.
What is startling about this scenario is both the GFS/ECMWF drop
850mb temperatures to -10 C to -14 C.

For Monday night, models continue to slow down the approaching
system. Per coordination with surrounding offices, removed rain
chances Monday evening and then lowered them from 06z-12z Tuesday.
If the latest model trends are correct, it is possible that later
shifts could drop rain chances during the 06z-12z time frame as
the models bring rain to portions of central and north-central
Wisconsin around 12z. The model trends are such as the rain would
not make it into northeast Wisconsin until mid to late afternoon
on Tuesday. A lot of dry air to overcome. The latest ECMWF would
suggest little or none across far northeast Wisconsin.

Dry conditions are expected Wednesday through Thursday. For
Thursday night, the approaching upper low dropping southward into
the western Great Lakes will bring a chance of rain or snow. The
chances of snow drop south across central Wisconsin and the Fox
Valley with the chance of snow into portions of southeast
Wisconsin. Yes, it is May! On Friday, there is a small chance of
instability rain or snow showers. It will be cool with highs in
the middle 40s north to the lower 50s south. Just in time for
frost and freeze headlines which start May 7th generally from
Wausau to Shawano through southern Marinette and Oconto Counties
and points to the south. Over the far north, frost/freeze
headlines start May 15th. Low confidence in precipitation chances
next Saturday as the ECMWF has shifted the upper trough east of
the area. Some modification in temperatures are expected as 850mb
temperatures will be warmer compared to Friday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 621 AM CDT Sun May 3 2020

A cold front will drop south across the area today. Stratocumulus
clouds will spread into northern and northeast WI in the wake of
the front, but most ceilings should remain VFR. The main aviation
concern will be strong west to northwest winds today, with gusts
to 25 to 35 kts. Winds will turn north and subside by early
evening.
&&

.FIRE WEATHER...
Issued at 419 AM CDT Sun May 3 2020

The cold front is expected to move through central
WI between 2 pm and 4 pm. Along and ahead of the front, west-
northwest winds will become sustained around 20 mph, with gusts
to 35 to 40 mph. Temperatures will only reach 65 to 70 degrees in
central WI, but relative humidity should drop to critical levels
of 20 to 25 percent. After coordination with the WDNR, we will be
upgrading the Fire Weather Watch to a Red Flag Warning for the
Central WI Sands region this afternoon, where weather and fuel
conditions are most critical. With the opening of the fishing
season and state parks re-opening, there is potential for
increased fire starts. Any fires that occur could quickly get out
of control, especially in central WI.

Low relative humidity is also expected on Monday, with readings
of 20 to 30 percent in the sandy soil regions.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 7 PM CDT this
evening for WIZ035>037-045.
&&

SHORT TERM.....Kieckbusch
LONG TERM......Eckberg
AVIATION.......Kieckbusch
FIRE WEATHER...Kieckbusch
Hazardous weather outlook, May 3, 3:52 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
452 AM CDT Sun May 3 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
452 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Although it will be cooler today, the combination of strong gusty
winds and low relative humidities will result in an elevated risk
of wildfires, especially across central Wisconsin. A Red Flag
Warning has been issued for Wood, Portage, Waupaca and Waushara
counties from 11 am through 7 pm today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Relative humidities will drop to 20 to 30 percent in the sandy
soil regions on Monday afternoon. Fire danger will remain
elevated, but winds will be fairly light.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any fires to local law
enforcement.

LMZ521-522-541>543-041000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
452 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

Kieckbusch/Eckberg

In the hours before

Special weather statement, May 3, 10:52 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1152 AM CDT Sun May 3 2020

WIZ013-018>021-030-031-038>040-048>050-073-074-040000-
Northern Marinette County-Lincoln-Langlade-Menominee-
Northern Oconto County-Marathon-Shawano-Outagamie-Brown-Kewaunee-
Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1152 AM CDT Sun May 3 2020

...ELEVATED FIRE DANGER THROUGH EARLY THIS EVENING...

Dry air combined with winds gusting to 30 to 40 mph will result
in an elevated fire risk across the area through early this
evening. The greatest risk will occur near and ahead of a cold
front that will continue to drop south across the area. The front
will shift from Lincoln and southern Marinette County around 12 to
1 pm, to the Fox Valley and portions of central Wisconsin by 2 to
4 pm. West winds ahead of the cold front will shift to the
northwest after frontal passage.

Given the expected gusty winds and dry weather conditions, any
fire that is started could quickly spread out of control. The
Wisconsin Department of Natural Resources has suspended all
burning permits until further notice, and all debris burning is
prohibited. Campers and other outdoor enthusiasts are discouraged
from starting campfires.

Cooley

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Portage

When
May 3, 11:00 AM CST to 4:00 PM CST
Where
Portage forecast zone
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Strong winds of 30 to 40 mph caused dust and dirt from a nearby farmers field to be lifted into the air, reducing visibilities to near zero across a small portion of Interstate 39 and Coundy D north of Plainfield. There was a multiple car accident of 30 to 35 cars on north and southbound lanes of Interstate 39 and the interstate was closed through the early evening hours. The cars were either severely damaged or totaled.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879867.